Monday Pharmaceutical Mystery: May 20

MAY 20, 2019

CP is a woman, age 74 years, who comes into your pharmacy to pick up her prescriptions. She is a regular customer and you are familiar with her, but she doesn’t seem herself. She has a yellowish glow to her skin, and the whites of her eyes are also slightly yellow. She’s moving slowly and seems a little disoriented. You ask her which medications she is picking up, but she cannot recall the names.

Relevant home medications included prednisone 25 mg every other day, mycophenolate mofetil 1.5 g twice daily, and niacin extended-release (ER) 500 mg 3 times daily.

Her past medical history includes bullous pemphigoid, essential hypertension, and type 2 diabetes mellitus. She has no history of liver disease nor reported history of alcohol consumption, illicit drug use, or herbal or nutritional supplement use except for the niacin.
 

Mystery: What is happening to this woman? Her health seems to be mysteriously declining, and she's turning yellow.

 

Solution: She’s going into hepatic failure from the extended release niacin.

This mystery is based on a fatal case report of niacin ER-induced liver failure.

 

Reference 

Leung K, Quezada M, Chen Z, Kanel G, Kaplowitz N. Niacin-Induced Anicteric Microvesicular Steatotic Acute Liver Failure. Hepatol Commun. 2018;2(11):1293–1298. Published 2018 Sep 25. doi:10.1002/hep4.1253



Gunda Siska, PharmD
Gunda Siska, PharmD
Gunda Siska, PharmD, has worked in various fields within the pharmaceutical industry as a licensed pharmacist for more than 20 years. She is currently a staff hospital pharmacist assisting nurses and doctors with drug prescribing, administration, and dispensing, as well as independently monitoring and dosing highly toxic and dangerous drugs. For 2 years, she was concurrently a consultant pharmacist for skilled nursing facilities and nursing homes. Dr. Siska is a member of the New Mexico Society of Health-System Pharmacists and the American Academy of Anti-Aging Medicine. Follow her on Twitter @GundaSiska
SHARE THIS
1